In some instances a patient's seizure control may deteriorate on treatment. There may be a number of reasons for this. An irregular intake of medication in patients who have difficulty with the particular preparation, forget medication, or who are reluctant to comply with therapy may precipitate withdrawal seizures. Alternatively, an individual who has taken too much medication and becomes toxic may also present with seizures. Tolerance is associated with a number of anticonvulsants, in particular benzodiazepines, resulting in a progressive increase in frequency and severity of seizures. In other cases, the side effects of a drug can have direct consequences on seizure frequency. For example, increased somnolence may lead to an increase in seizure activity in a patient who experiences sleep-related seizures.
Direct aggravation by AED effect is possible. Typical absences are commonly reported to be aggravated by the use of carbamazepine, vigabatrin, tiagabine, and phenytoin. The effect of lamotrigine upon myoclonic jerks appears unpredictable in some cases; Biraben and colleagues6 reported a deterioration in control in certain individuals. Although the clinician should recognize all these potentially drug-related causes of seizure deterioration, non-AED-related effects are important. These include natural variation in seizure frequency and altered recording by staff homes. Randomized controlled trials in individuals with ID tend to show a range of placebo-related seizure change from a decrease by 10% to an increase of 10%. It may be valuable in clinical practice to consider a variation of greater than 10% from usual being a potential AED-related effect.
Was this article helpful?